Sometimes life sucks
All the kids under the current protocol have to take a steroid called dexamethasone or, commonly, dex. Dex is a wicked drug and can cause numerous side effects. Ty's trouble with dex was the severe outbreak of mollescum that he's endured for over a year now that landed him in the hospital this summer. But dex also effects muscles and joints and Ty had his share of back aches and other aches while on the dex. This is called AVN (Avascular Necrosis) and Tyler's was mild.
Bradley has been suffering from severe AVN and was taken off dex quite a while back. AVN is supposed to go away after the patient quits taking dex but it hasn't in Bradley.
My sister's latest update says -
It has affected his hips, knees, ankles, shoulders and elbows. He is in constant pain but refuses to let it make him end up in a wheel chair. In mid-September, his right hip collapsed and they had to make an emergency trip to Memphis. They have discussed doing a hip replacement in the past, but have put it off due to his age and the risk of infection, especially with his compromised immune system. Due to the collapsed hip, they cannot put it off any longer. He will be having surgery on November 3rd in Memphis and will have to be there for about a month for rehab. He will be the youngest patient ever to have this surgery and the first ever to have it while undergoing chemotherapy.
I cannot fathom being 14 and having to have my hip replaced. Plus, these artificial joints don't last forever so he'll have to have the surgery more than once in his lifetime.
If you believe in a Higher Power, please pray for Bradley and his parents as they go through this scary procedure in a couple of weeks. And if you have healthy kids, hug them extra hard today and thank that Higher Power for their health. Life turns on a dime.